Ms. Sloan is a 32 year old female incarcerated in the state prison system for the past 2 years. She has no chronic medical conditions. About a month ago she complained to her unit officer that her heart felt like it was “racing.” The medical clinic was called and the nurse instructed the officer to send her to the unit for evaluation. Upon arrival, Ms. Sloan’s vital signs included a blood pressure of 124/72; pulse 88 beats per minute; temperature 98.6℉; respirations of 16 breaths per minute and an oxygen saturation of 98% on room air. Ms. Sloan told the nurse that the fast heart beat stopped on her way to the clinic. She also stated that she thought it had occurred before, but the palpitations were over so quickly that she did not bother to tell anyone. After monitoring Ms. Sloan in the clinic for an hour with serial vital signs, the nurse discharged her with the instruction to tell the unit officer immediately if she began to feel her heart racing again. Ms. Sloan verbalized an understanding of her instructions.
About a Week Ago
About a week ago Ms. Sloan submitted a Health Service Request to be seen for diarrhea and loose stools for “the past 12 hours.” She was seen the next day by the sick call nurse. Her vital signs were the following: blood pressure of 118/70; pulse 84 beats per minute; temperature 98.6℉; respirations of 16 breaths per minute and an oxygen saturation of 98% on room air. Her weight was 152 pounds, which was eleven pounds less than her weight of 163 pounds at her last annual physical, which was done a month ago. Ms. Sloan stated that she was not trying to lose weight. She denied nausea and vomiting, only complaining of diarrhea yesterday and loose stools for about 3 days prior to that. She also denied fever. On the day of her Nurse Sick Call appointment, Ms. Sloan stated she had had one episode of diarrhea at about 0700 hours, and she did eat all of her breakfast. As far as she knew, no one else in her housing unit was experiencing diarrhea. The nurse at that time conducted a physical examination that included clear lungs, a heart rate that was regular and strong with S1 and S2 clearly auscultated; and an abdominal assessment that included inspection, auscultation and palpation. The nurse noted that Ms. Sloan had no abdominal distention or scars; positive, slightly hyperactive bowel sounds in all four quadrants; and no tenderness, rebound or guarding with palpation. During the evaluation, the nurse noted that Ms. Sloan seemed irritable and her hands had a fine tremor. Using her Nursing Assessment Guideline for GI Upset, the nurse ordered Immodium and a clear liquid diet for three days. Patient education included returning to the clinic immediately if condition worsened, or in 48 hours if she was no better. Ms. Sloan verbalized an understanding of her instructions.
Today, Oleoresin Capsicum (OC) spray was used in Ms. Sloan’s housing unit in the cell next to hers. Although she was not contaminated, she complained to the officer that she again was feeling like her heart was “pounding out of her chest.” The officer contacted the medical staff, who instructed him to send Ms. Sloan to the medical unit. When she arrived, Ms. Sloan stated that she had been feeling these palpitations “off and on” for the last month or so, but lately the episodes have lasted a lot longer than when it first started. Her vital signs were measured as blood pressure – 116/76; pulse 136 beats per minute and irregular; temperature 99.6℉; respirations of 16 breaths per minute and an oxygen saturation of 99% on room air. Her weight was 148 pounds. She had no complaint of chest pain and no contamination from the OC spray. Her lungs were clear to auscultation. Her abdominal assessment was unremarkable. She presented as fidgety and unable to sit still. She had fine tremors to her hands.
What Would You Do?
Review the health record to ascertain her history and see what has been going on with Ms. Sloan in the past few weeks.
You ask her if she continues to have episodes of diarrhea, and she replies that she has had loose stools, but not “real” diarrhea since the week prior. You ask her if she has had any other unusual symptoms, and she replies that she has had increased sweating and gets hot easily. Her hands sometimes shake, but not “big” shakes, just little ones. She sometimes feels “fidgety,” like she cannot sit still for very long, but that comes and goes. You ask her when her last menstrual period was, and she replies that it has become “really irregular” and she cannot remember when her last one was. She states that she knows she is not pregnant.
What Would You Do?
Contact the provider on-call.
What do you report?
32 year old female with no chronic medical problems comes to clinic today with a complaint of tachycardia. Review of the health record reveals that she has had at least one prior episode that resolved itself, and was seen about one week ago for an episode of diarrhea. She continues to have loose stools. Her vital signs include a blood pressure of 116/76; pulse 136 beats per minute and irregular; temperature 99.6℉; respirations of 16 breaths per minute and an oxygen saturation of 99% on room air. She has lost 15 pounds in the last couple of months, and 4 in the last week. She is also complaining of feeling fidgety, has increased sweating , fine tremors in her hands, and she has irregular periods.
The provider instructs you to administer 20 milligrams of propranolol – stat dose now and then BID x 30 days [check pulse and blood pressure prior to administration: HOLD medication for blood pressure 100/60 or less, or pulse less than 60 beats per minute] and obtain labs – comprehensive metabolic panel, a complete blood count, a Thyroid Stimulating Hormone level, a total T3 level and a free T4 level. Further, Ms. Sloan is to be monitored in medical observation with repeat vital signs in 2 hours, and then once per shift (unless still abnormal, then call the Provider back), and placed on the provider list for the morning. The provider requested that the nurse call her to report the two hour repeat vital signs.
You provide patient education about propranolol, the labs that have been ordered, and the medical observation that has been ordered.
The Next Day
The next day, Ms. Sloan is evaluated by the Provider. The lab results are received, and include a very low TSH and an elevated T4 and T3. The provider diagnoses Ms. Sloan with hyperthyroidism, and develops an individualized treatment plan for her that includes Methimazole.
For more information about Hyperthyroidism, go to CorrectionalNurse.Net and search Thyroid Disorders. Also check out The Correctional Nurse Educator accredited class entitled, A Thyroid Primer for the Correctional Nurse.
Please share any experiences you have had in your practice with patients presenting with Thyroid Disorders in our comments section, below.
*As always, your company or facility policies, procedures and Nursing Protocols/Guidelines take precedence over any written recommendations on this website.
Leave a Reply